Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 8 (2012), 089, 31 pages      arXiv:1209.2019
Contribution to the Special Issue “Symmetries of Differential Equations: Frames, Invariants and Applications”

Solutions of Helmholtz and Schrödinger Equations with Side Condition and Nonregular Separation of Variables

Philip Broadbridge a, Claudia M. Chanu b and Willard Miller Jr. c
a) School of Engineering and Mathematical Sciences, La Trobe University, Melbourne, Australia
b) Dipartimento di Matematica G. Peano, Università di Torino, Torino, Italy
c) School of Mathematics, University of Minnesota, Minneapolis, Minnesota, 55455, USA

Received September 21, 2012, in final form November 19, 2012; Published online November 26, 2012

Olver and Rosenau studied group-invariant solutions of (generally nonlinear) partial differential equations through the imposition of a side condition. We apply a similar idea to the special case of finite-dimensional Hamiltonian systems, namely Hamilton-Jacobi, Helmholtz and time-independent Schrödinger equations with potential on N-dimensional Riemannian and pseudo-Riemannian manifolds, but with a linear side condition, where more structure is available. We show that the requirement of N−1 commuting second-order symmetry operators, modulo a second-order linear side condition corresponds to nonregular separation of variables in an orthogonal coordinate system, characterized by a generalized Stäckel matrix. The coordinates and solutions obtainable through true nonregular separation are distinct from those arising through regular separation of variables. We develop the theory for these systems and provide examples.

Key words: nonregular separation of variables; Helmholtz equation; Schrödinger equation.

pdf (493 kb)   tex (35 kb)


  1. Arrigo D.J., Broadbridge P., Hill J.M., Nonclassical symmetry solutions and the methods of Bluman-Cole and Clarkson-Kruskal, J. Math. Phys. 34 (1993), 4692-4703.
  2. Benenti S., Chanu C., Rastelli G., Variable-separation theory for the null Hamilton-Jacobi equation, J. Math. Phys. 46 (2005), 042901, 29 pages.
  3. Benenti S., Francaviglia M., The theory of separability of the Hamilton-Jacobi equation and its applications to general relativity, in General Relativity and Gravitation, Vol. 1, Plenum, New York, 1980, 393-439.
  4. Bérubé J., Winternitz P., Integrable and superintegrable quantum systems in a magnetic field, J. Math. Phys. 45 (2004), 1959-1973, math-ph/0311051.
  5. Bluman G.W., Cole J.D., Similarity methods for differential equations, Applied Mathematical Sciences, Vol. 13, Springer-Verlag, New York, 1974.
  6. Bluman G.W., Cole J.D., The general similarity solution of the heat equation, J. Math. Mech. 18 (1969), 1025-1042.
  7. Cannon J.W., Floyd W.J., Kenyon R., Parry W.R., Hyperbolic geometry, in Flavors of Geometry, Math. Sci. Res. Inst. Publ., Vol. 31, Cambridge University Press, Cambridge, 1997, 59-115.
  8. Chanu C., Geometry of non-regular separation, in Symmetries and Overdetermined Systems of Partial Differential Equations, IMA Vol. Math. Appl., Vol. 144, Editors M. Eastwood, W. Miller Jr., Springer, New York, 2008, 305-317.
  9. Chanu C., Rastelli G., Fixed energy R-separation for Schrödinger equation, Int. J. Geom. Methods Mod. Phys. 3 (2006), 489-508, nlin.SI/0512033.
  10. Clarkson P.A., Mansfield E.L., Algorithms for the nonclassical method of symmetry reductions, SIAM J. Appl. Math. 54 (1994), 1693-1719.
  11. Degiovanni L., Rastelli G., Complex variables for separation of the Hamilton-Jacobi equation on real pseudo-Riemannian manifolds, J. Math. Phys. 48 (2007), 073519, 23 pages, nlin.SI/0610012.
  12. Eisenhart L.P., Enumeration of potentials for which one-particle Schrödinger equations are separable, Phys. Rev. 74 (1948), 87-89.
  13. Eisenhart L.P., Riemannian geometry, 2nd ed., Princeton University Press, Princeton, N.J., 1949.
  14. Eisenhart L.P., Separable systems of Stäckel, Ann. of Math. (2) 35 (1934), 284-305.
  15. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow, 1986.
  16. Kalnins E.G., Miller Jr. W., Conformal Killing tensors and variable separation for Hamilton-Jacobi equations, SIAM J. Math. Anal. 14 (1983), 126-137.
  17. Kalnins E.G., Miller Jr. W., Intrinsic characterization of variable separation for the partial differential equations of mechanics, Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur. 117 (1983), suppl. 2, 511-533.
  18. Kalnins E.G., Miller Jr. W., Separation of variables on n-dimensional Riemannian manifolds. I. The n-sphere Sn and Euclidean n-space Rn, J. Math. Phys. 27 (1986), 1721-1736.
  19. Kalnins E.G., Miller Jr. W., The theory of orthogonal R-separation for Helmholtz equations, Adv. Math. 51 (1984), 91-106.
  20. Kalnins E.G., Miller Jr. W., Williams G.C., Recent advances in the use of separation of variables methods in general relativity, Philos. Trans. Roy. Soc. London Ser. A 340 (1992), 337-352.
  21. Levi D., Winternitz P., Nonclassical symmetry reduction: example of the Boussinesq equation, J. Phys. A: Math. Gen. 22 (1989), 2915-2924.
  22. Levi-Civita T., Sulla integrazione della equazione di Hamilton-Jacobi per separazione di variabili, Math. Ann. 59 (1904), 383-397.
  23. Miller Jr. W., Mechanisms for variable separation in partial differential equations and their relationship to group theory, in Symmetries and Nonlinear Phenomena (Paipa, 1988), CIF Ser., Vol. 9, World Sci. Publ., Teaneck, NJ, 1988, 188-221.
  24. Miller Jr. W., The technique of variable separation for partial differential equations, in Nonlinear Phenomena (Oaxtepec, 1982), Lecture Notes in Phys., Vol. 189, Springer, Berlin, 1983, 184-208.
  25. Miller Jr. W., Kalnins E.G., Separation of variables methods for systems of differential equations in mathematical physics, in Lie Theory, Differential Equations and Representation Theory (Montreal, PQ, 1989), Univ. Montréal, Montreal, QC, 1990, 283-300.
  26. Nucci M.C., Clarkson P.A., The nonclassical method is more general than the direct method for symmetry reductions. An example of the FitzHugh-Nagumo equation, Phys. Lett. A 164 (1992), 49-56.
  27. Olver P.J., Rosenau P., Group-invariant solutions of differential equations, SIAM J. Appl. Math. 47 (1987), 263-278.
  28. Olver P.J., Rosenau P., The construction of special solutions to partial differential equations, Phys. Lett. A 114 (1986), 107-112.
  29. Ovsiannikov L.V., Group analysis of differential equations, Academic Press Inc., New York, 1982.
  30. Prus R., Sym A., Non-regular and non-Stäckel R-separation for 3-dimensional Helmholtz equation and cyclidic solitons of wave equation, Phys. Lett. A 336 (2005), 459-462.
  31. Shapovalov V.N., Separation of variables in a second-order linear differential equation, Differ. Equ. 16 (1981), 1212-1220.
  32. Shapovalov V.N., Stäckel spaces, Sib. Math. J. 20 (1979), 790-800.
  33. Stäckel P., Über die Integration der Hamilton-Jacobischen differential Gleichung mittelst Separation der Variabelen, Habilitationsschrift, Halle, 1891.
  34. Sym A., Solitons of wave equation, J. Nonlinear Math. Phys. 12 (2005), suppl. 1, 648-659.
  35. Sym A., Szereszewski A., On Darboux's approach to R-separability of variables, SIGMA 7 (2011), 095, 21 pages, arXiv:1102.2637.
  36. Thirring W., A course in mathematical physics. Vol. 3. Quantum mechanics of atoms and molecules, Lecture Notes in Physics, Vol. 141, Springer-Verlag, New York, 1981.

Previous article  Next article   Contents of Volume 8 (2012)